Alert archive / North Carolina / Beach Hazards Statements in 2014

Beach Hazards Statement 4, NWS Wakefield, VA

August 10, 2014Currituck County, North Carolina; City of Virginia Beach, Virginia

NWS Wakefield, VA issued this beach hazards statement at Aug 10, 2014, 3:59 PM EDT for Currituck County, North Carolina; City of Virginia Beach, Virginia. It took effect at Aug 11, 2014, 8:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 10, 2014, 3:59 PM EDT (19:59 UTC)
In effect from
Aug 11, 2014, 8:00 AM EDT
Expired
Aug 11, 2014, 4:29 AM EDT
In force
Issued by
NWS Wakefield, VA

Counties Currituck County, NC, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2014-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2014-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WHUS41 KAKQ 101959
CFWAKQ

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EDT SUN AUG 10 2014

NCZ102-VAZ098-111215-
/O.NEW.KAKQ.BH.S.0004.140811T1200Z-140812T0000Z/
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
359 PM EDT SUN AUG 10 2014

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A BEACH
HAZARDS STATEMENT FOR A HIGH RISK OF RIP CURRENTS...WHICH IS IN 
EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING.

* HAZARDS...HIGH THREAT FOR RIP CURRENTS.

* TIMING...ALL DAY MONDAY...ESPECIALLY WITHIN A FEW HOURS EITHER
  SIDE OF LOW TIDE.

* WAVES AND SURF...BUILDING TO 3 TO 4 FEET IN THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...LARGE BREAKING WAVES AND OTHER
HAZARDS ARE POSSIBLE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE
WATER. 

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS

&&

$$


FOR THE LATEST TIDE LEVEL UPDATES...PLEASE VISIT
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=AKQ
1 follow-up statement
881 
WHUS41 KAKQ 110829
CFWAKQ

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
429 AM EDT MON AUG 11 2014


NCZ102-VAZ098-110930-
/O.CAN.KAKQ.BH.S.0004.140811T1200Z-140812T0000Z/
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
429 AM EDT MON AUG 11 2014

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS CANCELLED THE BEACH
HAZARDS STATEMENT. 

NEARSHORE WAVES IN THE SURF ZONE ARE EXPECTED TO AVERAGE 2 FEET
EARLY THIS MORNING BEFORE INCREASING TO AROUND 3 FEET. A MODERATE
RISK FOR RIP CURRENTS CAN BE EXPECTED TODAY. 

$$


FOR THE LATEST TIDE LEVEL UPDATES...PLEASE VISIT
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=AKQ

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Aug 10, 3:53 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 10, 3:53 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
353 PM EDT SUN AUG 10 2014

.SYNOPSIS...
A COLD FRONT APPROACHES FROM THE WEST LATE TONIGHT AND
MONDAY...CROSSING THE REGION LATE TUESDAY INTO WEDNESDAY.
HIGH PRESSURE RETURNS LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LATEST WX ANALYSIS FEATURES 1022+MB SFC HIGH PRESSURE OVER
EASTERN CANADA AND THE NORTHEAST CONUS RIDGING SOUTH OVER THE
LOCAL AREA. MID-AFTERNOON WV SAT IMAGERY SHOWING A COUPLE OF WEAK
SHORTWAVES RIDING NW FLOW ALOFT DRIFTING SE ACROSS WESTERN VA INTO
CENTRAL NC. SFC HIGH HAS WON THE BATTLE THUS FAR...KEEPING MUCH
OF THE APPRECIABLE PCPN ALONG AND S-SW OF OUR LOCAL AREA. HIGH RES
MODELS REMAIN INSISTENT ON BRINGING SOME SHOWERS BACK IN THIS
EVENING ACROSS CENTRAL/EASTERN VA. HOWEVER, WITH STRONG MID LEVEL
CAP IN PLACE AND WITH PW OVER MUCH OF THE AREA AOB 1.25", HAVE
GONE CLOSER TO EURO/GGEM/GFS SOLUTION WHICH HAS BEEN MUCH CLOSER
TO REALITY THUS FAR. THUS, POP HAS BEEN REMOVED FOR THE BALANCE OF
THE AFTN OVER MUCH OF THE PIEDMONT, THOUGH DID LEAVE A SLIGHT CHC
IN FOR AN ISO SHRA OR TWO AROUND THE KERR LAKE/MECKLENBERG COUNTY
AREA OVER THE I-95 CORRIDOR IN NE NC. OTHERWISE, PARTLY TO MOSTLY
SUNNY AND PLEASANT LATE THIS AFTN AND THIS EVENING WITH HIGHS IN
THE LOW TO MID 80S...AND TEMPERATURES FALLING INTO THE 70S THROUGH
MID-EVENING.

STILL-WET GROUND, LIGHT WINDS WILL AGAIN RESULT IN SOME PATCHY FOG
TONIGHT. OTHERWISE, VARIABLY CLEAR LOWS LOW TO MID 60S INLAND...TO
NEAR 70 AT THE COAST.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
FORECAST RATIONALE HAS CHANGED VERY LITTLE IN THE MEDIUM RANGE.
OVERALL, THE UPPER PATTERN WILL AMPLIFY LATE TONIGHT THROUGH
MIDWEEK AS A SHORTWAVE TROUGH AND ITS ASSOCIATED SFC FRONT DIGS
SEWD FROM THE CANADIAN PRAIRIES TOWARDS THE MIDWEST. THE SFC FRONT
COOL FRONT CROSSES FROM THE MIDWEST TOWARDS THE OH VALLEY LATE
MON/TUES AS SHORTWAVE RIDGING BUILDS DOWNSTREAM OVER THE NERN
CONUS AND MID ATLANTIC. MEANWHILE...SFC HIGH PRESSURE REMAINS JUST
OFFSHORE...RIDGING SWWD INTO THE SE STATES. STATIONARY BOUNDARY
REMAINS OVER THE DEEP SOUTH AS A WAVE OF LOW PRESSURE DEVELOPS
OVER SC. SFC LOW WEST OF THE REGION BEGINS TO LIFT NEWD MON AS A
LEAD SHORTWAVE ROTATES OVER THE GREAT LAKES REGION. H85 HIGH ALSO
PUSHES OFFSHORE AS MOISTURE TRANSPORT INCREASES IN SELY FLOW FROM
THE GULF STREAM. EXPECT TWO AREAS OF PRECIP MON...THE FIRST
LIFTING OVER THE CENTRAL APPALACHIANS AND THE SECOND OVER THE
CAROLINAS. WHILE MOISTURE INCREASES OVER THE LOCAL
AREA...UPPER/SFC HIGH PRESSURE AND A LACK OF APPRECIABLE FORCING
AND INSTABILITY OVER THE LOCAL AREA WILL LIKELY WIN OUT OVER
CENTRAL VA NEWD TO THE ERN SHORE. ACCORDINGLY, WITH BEST AREAL
COVERAGE OF SHOWERS AND STORMS LIKELY TO BE ORIENTED TO OUR NW,
WILL MAINTAIN SLIGHT TO LOW-END CHANCE POPS (20-40%) FOR MOST OF
OUR AREA, SLIGHTLY HIGHER ON THE FAR WRN/SWRN PERIPHERIES OF THE
FORECAST AREA...CLOSEST TO THE BEST MOISTURE/LIFT.

SHORTWAVE DIGS INTO THE OH VALLEY MON NIGHT-TUESDAY AS THE COLD
FRONT REACHES THE CENTRAL APPALACHIANS EARLY TUES. AMPLIFYING FLOW
WILL LIFT THE STATIONARY BOUNDARY NWD AS THE SFC WAVE LIFTS FROM
THE SC COASTAL PLAIN ACROSS THE LOWER MID-ATLANTIC REGION TUESDAY
AFTN AS THE SFC HIGH PUSHES FARTHER OFFSHORE. THE WARM SEASON
WEDGE WILL BEGIN TO SCOUR OUT AS THE FRONT AND SHORTWAVE APPROACH.
SHORTWAVE AND INCREASING WINDS ALOFT WILL PROVIDE FORCING FOR
ASCENT OVER AN INCREASINGLY MOIST AIRMASS IN ADVANCE OF THE FRONT.
THE RESULT WILL TRANSLATE TO SCT SHOWERS DEVELOPING TO OUR WEST
MON NIGHT, REACHING THE PIEDMONT INTO NRN VA LATE MONDAY NIGHT
BEFORE EVENTUALLY SPREADING EWD ACROSS THE ENTIRE AREA TUESDAY.
THETA-E ADVECTION AND WARM TEMPS/DEWPOINTS AHEAD OF THE
APPROACHING FRONT WILL PRODUCE A MARGINALLY UNSTABLE AIRMASS
(MLCAPE VALUES AOB 1K J/KG) FOR EMBEDDED AFTERNOON THUNDERSTORMS.
SHEAR REMAINS UNIMPRESSIVE (~15-20KT OR LESS)...SO ORGANIZED
CONVECTION IS UNLIKELY. QUICK CLEARING TUESDAY NIGHT/EARLY
WEDNESDAY AS THE COLD FRONT CROSSES INTO THE REGION FROM THE WEST.
COULD SEE A FEW LINGERING SHRAS INTO WED MORNING ACROSS EASTERN-
MOST SECTIONS, BUT OTHERWISE A WARM/DRY DAY IS EXPECTED ON
WEDNESDAY AS HIGH PRESSURE BUILDS TO THE WEST.

FOR TEMPS, EXPECT HIGHS MON TO RANGE FROM THE U70S TO NEAR 80 SE
TO LOW TO MID 80S NE. HIGHS TUES WILL BE COOLER IN THE WEST WITH
LIKELY EARLY MORNING CLOUDS/SHRAS, SO WILL UNDERCUT A BLENDED MOS
SOLUTION BY A DEGREE OR TWO. HIGHS GENERALLY IN THE LOW 80S
INLAND...MID TO UPPER 80S SE AND COASTAL ZONES. LOWS IN THE UPPER
60S TO LOW 70S. HIGHS WEDNESDAY IN THE MID 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
IN THE WAKE OF WEDNESDAY'S COLD FROPA...CANADIAN HIGH PRESSURE
WILL SLOWLY BUILD EASTWARD INTO THE NORTHEAST AND MID-ATLANTIC
THROUGH NEXT WEEKEND. DEW POINTS WILL FALL OFF BY THURSDAY WITH
COMFORTABLE HUMIDITY LEVELS EXPECTED FOR LATE WEEK. HIGHS
THURS/FRI MAINLY IN THE LOW 80S...WITH SOME MID 80S RETURNING BY
SAT/SUN. LOWS REMAINING GENERALLY IN THE 60S...EXCEPT UPPER 50S
IN THE PIEDMONT WED AND THURS NIGHT.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
4-5K FT CU FILED DEVELOPING ACROSS THE AREA THIS AFTN. MAINLY
EASTERLY FLOW WILL CONTINUE AS HIGH PRESSURE NOSES SOUTH AND LOW
PRESSURE DEVELOPS ALONG A STALLED BOUNDARY OVER THE SE US. PATCHY
FOG WILL AGAIN BE POSSIBLE OVERNIGHT AS THE ATMOSPHERE REMAINS
MOIST AND WINDS RELAX OVERNIGHT. VFR CONDITIONS THEN EXPECTED
THROUGH 18Z MON.

OUTLOOK...PATTERN TURNS A BIT MORE UNSETTLED MON/TUE AS FLOW TURNS
TO THE SE AND BRINGS DEEPER MOISTURE TO THE AREA...FOLLOWED BY
SCATTERED TO NUMEROUS SHOWERS MON NIGHT/TUE. A COLD FRONT PUSHES
THROUGH TUE NIGHT/WED WITH VFR/DRY WEATHER FOLLOWING.

&&

.MARINE...
SFC HIGH PRESSURE BECOMES CENTERED OFF THE NEW ENGLAND COAST BY
TONIGHT WHILE LOW PRESSURE TRACKS NE INTO THE OH/TN VALLEYS. EAST
WINDS WILL GENERALLY REMAIN 10 TO 15 KT THRU TONIGHT. A SECONDARY
AREA OF LOW PRESSURE STRENGTHENS A BIT OFF THE SE COAST ON
MON...ALLOWING ONSHORE FLOW TO INCREASE TO AROUND 15-20 KT LATE MON
AND TUE (WITH GUSTS TO 25 KT ON THE OCEAN). WITH THE ONSHORE FLOW
REMAINING LOCKED IN PLACE...THE RESULT WILL BE FOR BUILDING SEAS.
HAVE 2-3 FT SEAS SLOWLY BUILDING TO 3-4 FT MON...THEN INCREASING TO
4-6 FT MON NIGHT/TUE. 1-2 FT WAVES IN THE BAY WILL BUILD TO 2-3 FT
LATE MON-TUE (POSSIBLY TO 3-4 FT AT THE MOUTH OF THE BAY). SCA
HEADLINES HAVE BEEN HOISTED FOR ALL COASTAL ZONES SOUTH OF
CHINCOTEAGUE VA...AND WILL LIKELY BE NEEDED NORTH TO THE DE BORDER
BY MONDAY MORNING. THE PATTERN IS EXPECTED TO BREAK DOWN LATE TUE AS
A COLD FRONT APPROACHES FROM THE WEST AND CROSSES THE AREA ON WED.
SEAS FORECAST TO BEGIN SUBSIDING TUE AFTN.

&&

.TIDES/COASTAL FLOODING...
PERSISTENT ONSHORE FLOW WILL PUSH TIDAL ANOMALIES TO AROUND 1 FOOT
MON/TUE. THE COMBINATION OF HIGH ASTRONOMICAL TIDES DUE TO A FULL
MOON AND HIGH TIDAL ANOMALIES MAY RESULT IN MINOR COASTAL FLOODING
MON/TUE...ESPECIALLY FOR LOCATIONS SUCH AS BISHOPS HEAD AND
LEWISETTA.
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...MODERATE RIP CURRENT RISK FROM 8 PM EDT THIS EVENING THROUGH
     MONDAY EVENING FOR MDZ025.
NC...NONE.
VA...MODERATE RIP CURRENT RISK FROM 8 PM EDT THIS EVENING THROUGH
     MONDAY EVENING FOR VAZ099-100.
MARINE...NONE.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM/SAM
LONG TERM...JDM
AVIATION...LKB/DAP
MARINE...JDM
TIDES/COASTAL FLOODING...JDM
Hazardous weather outlook, Aug 10, 4:14 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
414 AM EDT SUN AUG 10 2014

MDZ021>025-NCZ012>017-030>032-VAZ048-049-060>097-099-100-110815-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-ACCOMACK-
NORTHAMPTON VA-
414 AM EDT SUN AUG 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ098-110815-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
414 AM EDT SUN AUG 10 2014

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:20 PM EDTSmall Craft AdvisoryAKQ64 hr

Nearby

Beach Hazards Statements in North Carolina, 2014Beach Hazards Statements in Virginia, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.